Severe Pulmonary Disease among Those Who Report Vaping

The Centers for Disease Control and Prevention (CDC) and the Arkansas Department of Health (ADH) is urging clinicians to report possible cases of unexplained vaping-associated pulmonary illness to ADH.

As of August 27, 2019, 215 possible cases of vaping-associated pulmonary illness and one death were reported to CDC from 25 states across the nation. Arkansas currently has four suspected cases under investigation. Per CDC, patients presented with respiratory symptoms including cough, shortness of breath, and fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital. Other symptoms reported by some patients included fever, chest pain, weight loss, nausea, and diarrhea. Some patients experienced progressive respiratory compromise requiring mechanical ventilation but subsequently improved with corticosteroids. All patients reported “vaping” (i.e., use of e-cigarette devices to aerosolize substances for inhalation) in the weeks and months prior to hospital admission.

Clinicians should always inquire about potential drug (legal and illicit) use as part of a general history. When patients present with respiratory or pulmonary illness, especially of unclear etiology, clinicians should ask about the use of e-cigarette products (devices, liquids, refill pods and/or cartridges), hookahs, or “vaping”. If possible, inquire about the types of drugs (legal or illicit) used and methods of drug use (e.g., smoking, “vaping”).

If an e-cigarette product is suspected as a possible etiology of a patient’s illness, it is important to inquire what type of product as well as if the patient is:
using commercially available devices and/or liquids (i.e. bottles, cartridges or pods);
sharing e-cigarette products (devices, liquids, refill pods and/or cartridges) with other people;
re-using old cartridges or pods (with homemade or commercially bought products); or
heating the drug to concentrate it and then using a specific type of device to inhale the product (i.e., “dabbing”).

Healthcare providers should also ask patients about any retained product, including devices and liquids, in order to ascertain availability for possible testing, which may be coordinated by the ADH.

ADH is working with CDC and their epidemiological and laboratory investigations team by facilitating information sharing, and requesting assistance in the development of data collection tools and health communication materials, and identifying options to facilitate laboratory testing of vaping products and solutions.

Clinicians who become aware of cases similar to those described above are encouraged to report them to ADH Outbreak Response at 501-537-8969. ADH will be tracking cases, and clinician assistance is appreciated to help determine the scope and cause of this disease cluster.

Reference: https://emergency.cdc.gov/newsletters/coca/081619.htm